Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Choosing Your MedsChoosing Your Meds
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


HIV meds and diabetes
May 30, 2012

I have an HIV infection that has been successfully controlled for 17 years. I'm happy about that. What perturbs me is now i am diabetic and i've been told that it is the ART medications themselves that cause the diabetes. I take Combivir and Ritonavir with Reyataz. I also take a few statins and one abilify in combination with zoloft and elavil.

I'm going to my doctor with a request to change my medications so that that the diabetic condition will be changed. Do you have any suggestions for this situation? I'm close to frantic about it all. Please help. Thank you so much.

Response from Dr. McGowan

It is not clear that the medication was the cause of your diabetes. Some of the older protease inhibitors did cause some problems with glucose levels in the blood. Reyataz has been relatively safe in this regard. Combivir may be linked to glucose problems (elevated blood sugar or diabetes) in people who develop abnormal fat distribution while on it. If you have lost alot of fat in your arms and legs, or built up fat in your stomach, back or breasts..that may be related to sugar elevation in your blood. So changing the combivir if you have those fat issues may help. So, changing meds may or may not help. Are you able to meet with a nutritionist to focus on a program of diet and excercise? That may be the best first step.

Joe



Previous
truvada + sustiva + time change
Next
please help me! I don`t get over it

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement